Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 7, NWS Pocatello, ID

August 10, 20127 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 10, 2012, 3:08 PM MDT for 7 counties in Idaho. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2012, 3:08 PM MDT (21:08 UTC)
Expired
Aug 10, 2012, 3:45 PM MDT
In force
37 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Caribou County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 44 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:34 PM MDTTSTM WND GST 50Se Chubbuck, IDHOME INSTRUMENT ESTIMATED THUNDERSTORM WIND GUST TO 50 MPH,THE LIMIT OF HIS EQUIPMENT. TRAINED SPOTTER ALSO REPORTS 1 1/2 TO 2 INCHES TREE BRANCHES BROKEN OFF.
Aug 10, 3:35 PM MDTTSTM WND DMG2 Ese Pocatello, IDCHANNEL 8 VIA THEIR FACEBOOK PAGE SHOWED A SMALL TO MEDIUM SIZED DIAMETER TREE BLOWN OVER IN THE UNIVERSITY NEIGHBORHOOD ON E BENTON. A HOUSE WAS DAMAGED BY THE FALLEN TREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3217 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WUUS55 KPIH 102108
SVRPIH
IDC005-011-013-019-029-071-077-102145-
/O.NEW.KPIH.SV.W.0007.120810T2108Z-120810T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
308 PM MDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  BANNOCK COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...POCATELLO...CHUBBUCK...
  BINGHAM COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...FORT HALL CITY...BLACKFOOT...
  ABERDEEN...
  WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  WESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO...
  NORTH CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO...
  EASTERN POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 345 PM MDT

* AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH...ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST  
OF ABERDEEN TO ABERDEEN TO 11 MILES SOUTHEAST OF AMERICAN FALLS TO   
21 MILES WEST OF MALAD...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  INKOM...
  MCCAMMON...
  DOWNEY...
  ARBON VALLEY...
  LAVA HOT SPRINGS...
  PINGREE...
  ROSE...
  FORT HALL BANNOCK CREEK LODGE...
  FORT HALL EAGLE LODGE...
  FORT HALL PUTNAM LODGE...
 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...HEAVY RAIN...AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4267 11274 4294 11289 4316 11322 4353 11243
      4323 11203 4295 11189 4243 11181 4241 11189
      4240 11190 4217 11268
TIME...MOT...LOC 2103Z 245DEG 38KT 4313 11303 4298 11278
          4270 11263 4229 11259

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:03 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 10, 2:03 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
203 PM MDT FRI AUG 10 2012

.DISCUSSION...

BATCH OF MOISTURE AHEAD OF A COLD FRONT CONTINUES TO PERSIST OVER
THE AREA. EXPECT GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS...EVEN
OVER EASTERN PORTIONS THROUGH THIS EVENING GIVEN THE CONSISTENCY
BETWEEN THE NAM/GFS. EXPECT RAIN CHANCES TO PERSIST OVERNIGHT
UNTIL THE FRONT PASSES THROUGH ON SATURDAY MORNING.

WEEKEND LOOKS DRY AND A TOUCH COOLER...TALKING LOW TO MID 90S
VERSES 100. SO ABOVE NORMAL TEMPS ARE STILL EXPECTED. EXPECT
MOISTURE TO RETURN FOR MONDAY AND TUESDAY...MOST LIKELY IN THE
FORM OF ISOLATED THUNDERSTORMS. EXPECT A COLD FRONT TO ARRIVE ON
TUESDAY. MODELS HAVE BEEN VERY INCONSISTENT WITH THE STRENGTH OF
THIS FRONT. TRENDED TEMPS DOWN ABOUT FIVE DEGREES FROM TUESDAY
HIGHS FOR THE REMAINDER OF NEXT WEEK AND KEPT IN A SLIGHT CHANCE
FOR THUNDERSTORMS OVER THE MOUNTAINS AND HIGHLANDS GIVEN THE
INCONSISTENCY IN THE MODELS AT THAT TIME.

VALLE

&&

.AVIATION...LOOK FOR THUNDERSTORM ACTIVITY THIS AFTERNOON INTO EARLY
EVENING ACROSS THE AREA IMPACTING ALL TAF SITES DUE TO SUB-TROPICAL
MOISTURE AND INSTABILITY AHEAD OF A PACIFIC TROUGH.  WIND GUSTS UP
TO 50 MPH WILL BE POSSIBLE IN AND AROUND THUNDERSTORMS. LOOK FOR
DRYING AND CLEARING OVERNIGHT. WYATT

&&

.FIRE WEATHER...LOOK FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORM
ACTIVITY ACCOMPANIED WITH GUSTY OUTFLOW WINDS UP TO 50 MPH THIS
AFTERNOON INTO EARLY EVENING DUE TO SUB-TROPICAL MOISTURE AND
INSTABILITY AHEAD OF A PACIFIC TROUGH OVER OREGON. A RED FLAG
WARNING IS IN EFFECT UNTIL 9 PM MDT FOR ALL EASTERN IDAHO FIRE
ZONES. LOOK FOR LINGERING PRECIPITATION INTO SATURDAY MORNING UNTIL
RELATIVELY DRY FLOW MOVES INTO THE AREA.  LOOK FOR SLIGHTLY COOLER
TEMPERATURES TODAY AND SATURDAY UNTIL TEMPERATURES START TO WARM BACK
UP BY SUNDAY.  MODELS CONTINUE TO STRUGGLE WITH THE WEATHER PATTERN
EARLY NEXT WEEK.  MODELS ARE SHOWING MOISTURE TO OUR SOUTH MONDAY
THROUGH WEDNESDAY BUT VARY FROM RUN TO RUN WITH THE AMOUNT OF
MOISTURE THAT MAKES IT NORTH INTO OUR AREA.  ADDITIONALLY...MODELS
ARE STRUGGLING WITH THE DEPTH AND TIMING OF THE NEXT TROUGH MOVING
OVER OUR AREA TUESDAY/WEDNESDAY.  EXPECT SLIGHTLY COOLER
TEMPERATURES AND BREEZY WINDS TUESDAY AND WEDNESDAY.  RIDGING BUILDS
BACK IN LATE THURSDAY INTO FRIDAY BRINGING BACK WARMER
TEMPERATURES...DRIER CONDITIONS AND LIGHTER WINDS. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ409>413-475>477.

&&
Hazardous weather outlook, Aug 10, 3:46 AM MDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
346 AM MDT FRI AUG 10 2012

IDZ017>025-031-032-111000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
346 AM MDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS WITH POSSIBLE BRIEF HEAVY RAINFALL
AND GUSTY WINDS. RED FLAG WARNINGS ARE IN EFFECT FOR THE ENTIRE
REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED MAINLY MOUNTAIN THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Aug 10, 3:08 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
308 PM MDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     8 W AMERICAN FALLS      42.79N 113.01W
08/10/2012  M55 MPH          POWER              ID   TRAINED SPOTTER

            WITH HEAVY RAIN

0300 PM     TSTM WND GST     SSE AMERICAN FALLS      42.78N 112.85W
08/10/2012  M51 MPH          POWER              ID   TRAINED SPOTTER

            25 MPH GUSTING TO 50+ MPH - HEAVY RAIN

&&

PANGEL

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:24 PM MDTSpecial Weather StatementPIHTeton51 min
Aug 10, 3:42 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Butte, Caribou, Jefferson48 min
Aug 10, 4:32 PM MDTSpecial Weather StatementPIHBonneville, Jefferson, Madison, Teton43 min
Aug 10, 5:21 PM MDTSpecial Weather StatementPIHFremont, Teton39 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.